The FDA is taking the first step to make NARCAN available over-the-counter
On Tuesday, certain naloxone products, such as NARCAN, were evaluated by the U.S. Food and Drug Administration and found to be safe enough to potentially be sold over the counter in the near future.
“Today, the US Food and Drug Administration issued a Federal Register Notice, Safety and Effectiveness of Certain Naloxone Hydrochloride Drug Products for Nonprescription Use, that may help facilitate the development and approval of certain nonprescription naloxone drug products, including by the Transitioning of certain Naloxone drugs from prescription to non-prescription status,” reads the FDA announcement.
For those who don’t know, NARCAN is basically a nasal spray that acts as an antiopia of sorts. Naloxone is used along with buprenorphine in the drug Suboxone, which is used to treat the symptoms of opiate withdrawal. The main difference with NARCAN is that it is naloxone, even at a relatively high dose, which by itself has absolutely no potential for abuse.
“Naloxone is a drug that quickly reverses an opioid overdose. It’s an opioid antagonist. This means that it binds to opioid receptors, reversing and blocking the effects of other opioids. Naloxone can quickly restore a person’s normal breathing if their breathing has slowed or stopped due to an opioid overdose. But naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for an opioid use disorder.” – excerpted from the National Institutes of Health website.
At the moment you don’t necessarily have to have a prescription to get NARCAN, but in most cases you will have to get it directly from a pharmacist and it can be very expensive. I got four free doses through this program, but the point is, most addicts just don’t have the regular access to NARCAN that they need.
“Today’s action supports our efforts to address the opioid overdose crisis by helping expand access to naloxone,” said FDA Commissioner Robert M. Califf, MD strategic focus for expeditious action.”
The FDA evaluation will not yet make NARCAN freely available, but it is an important first step in curbing the 100,306 drug overdose deaths of US citizens in the 12 months leading up to April 2021.
“This preliminary assessment is intended to facilitate the development and approval of non-prescription naloxone products; However, it is not a definitive determination that specific naloxone drugs are safe and effective for non-prescription use, and it does not mandate an immediately effective transition to non-prescription/over-the-counter (OTC) availability of naloxone,” the FDA said.
If you or someone you love uses opiates, wearing NARCAN is an absolute necessity. The following is a list of signs of an opiate overdose from the official NARCAN website:
- Unusual sleepiness or unresponsiveness
- Breathing is slow or absent
- Slow heartbeat or low blood pressure
- The skin feels cold and clammy
- Pupils are tiny
- Nails and lips are blue
If someone is showing these symptoms, simply aim NARCAN’s nasal plunger at the person’s nose and press the plunger to release the naloxone. They may require two doses, especially when stronger opiates like fentanyl are involved.
I realize that people might be wary of wearing NARCAN if they don’t use opiates and don’t know anyone who does, but trust me when I say you absolutely know someone who secretly uses opiates and is diving fentanyl in drugs that contain nothing to do with opiates like cocaine or even cannabis in a few isolated cases. Wearing NARCAN can save the life of your loved ones or even strangers and I advise everyone I know to wear it at all times.